Ohio, 2004Damaging Wind in Ohio, May 17, 2004
May 17, 2004 · NWS PBZ · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 17, 2:03 PM EST, 5 hours 32 minutes earlier.
Area forecast discussion, May 17, 2:03 PM EST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
303 PM EDT MON MAY 17 2004
WARM FRONT WILL PUSH BACK NEWD EARLY TNGT ALONG WITH INCREASING
DWPNTS AND CHC POPS AS WEAK DISTURBANCE SWINGS THRU. HAVE ADDED
PATCHY FOG LATE. TUES STRONG COLD FRONT WILL MOVE SEWD TWD REGION
WITH GFS MDL FASTER THAN ETA...BUT IN GNL THE FRONT WILL SLOW TUES
NGT ACROSS SRN SXNS AS IT MOVES TWD M/D LINE BY 12Z/19.
CWA IN SLGT RISK TUES/TUES NGT WITH SUFFICIENT FORCING AND SHEAR
TO GENERATE TSTM POTENTIAL FOR DAMAGING WINDS/HAIL. ACROSS SRN SXNS
TUES NGT AS FRONT SAGS SLOWLY TWD M/D LINE...PWS INCREASE TO AOA 1.5
AND RAISES THE POTENTIAL FOR FLOODING THERE. ACTIVE WX DAY TUES
AFTN-NGT EXPECTED FOR THE AREA. HAVE KEPT CHC POPS I70 ALL DAY WED
AS FRONT SITUATED ALONG/S OF M/D LINE,WILL BE FOCUSING MECHANISM FOR
PRECIP. IN XNTD, CONTD SERIES OF WX SYSTEMS TO AFFECT AREA IN
UNSTABLE AIRMASS...SO ABV NORMAL TEMPS AND CHC POPS TO CONT.
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
OH...NONE.
WV...NONE.
MD...NONE.
&&
Hazardous weather outlook, May 17, 3:32 AM EST, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
432 AM EDT MON MAY 17 2004
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-171631-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
432 AM EDT MON MAY 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
PATCHES OF FOG THIS MORNING CAN HAVE VISIBILITIES NEAR ZERO.
SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...
FOR DAY 2...TUESDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
WITH DAMAGING WIND GUSTS AND LARGE HAIL...MAINLY DURING THE LATE
AFTERNOON AND AT NIGHT. THESE STORMS ALSO HAVE THE POTENTIAL TO CAUSE
HEAVY RAINFALL. FLOODING COULD OCCUR IN LOCATIONS GETTING MORE THAN
1.5 INCHES OF RAIN IN A COUPLE HOURS.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER NET ACTIVATION IS UNLIKELY TODAY.
In the hours before
Special weather statement, May 17, 5:26 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
626 PM EDT MON MAY 17 2004
OHZ057-172322-
MUSKINGUM OH-
626 PM EDT MON MAY 17 2004
...THUNDERSTORMS MOVING INTO MUSKINGUM COUNTY...
THUNDERSTORMS FORMING NEAR THE WESTERN BORDER OF MUSKINGUM COUNTY
WILL
MOVE ACROSS THE COUNTY THROUGH 7:30PM. SOME OF THE STORMS WILL
CONTAIN HAIL...DANGEROUS LIGHTNING...HEAVY DOWNPOURS AND WIND GUSTS
TO 45 MPH. THE HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROAD
SURFACES.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, May 17, 6:22 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
722 PM EDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL COSHOCTON 40.26N 81.85W
05/17/2004 0.75 INCH COSHOCTON OH TRAINED SPOTTER
0715 PM HAIL SCENERY HILL 40.08N 80.07W
05/17/2004 1.00 INCH WASHINGTON PA PUBLIC
0717 PM HAIL ELLSWORTH 40.11N 80.02W
05/17/2004 1.00 INCH WASHINGTON PA EMERGENCY MNGR
&&Local storm report, May 17, 6:47 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
747 PM EDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL COSHOCTON 40.26N 81.85W
05/17/2004 1.50 INCH COSHOCTON OH PUBLIC
&&Thunderstorm Wind, Tuscarawas
- When
- May 17, 7:35 PM EST
- Where
- Tuscarawas County, 2 mi NW of Strasburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.617, -81.550
Tree blown down at intersection of Routes 21 and 250. Police noticed funnel cloud, but it did not touch down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strikes in Georgia, May 17, 20042 deaths · 1 injured · 0.88 in hail · 4 events
- Hail and Damaging Winds in Ohio, May 17, 2004$25 million · 2.75 in hail · 43 events
- Lightning Strike in Florida, May 17, 20041 death · 1 event
- Hail and Damaging Winds in Iowa, May 17, 2004$569,000 · 2.75 in hail · 41 events
- Lightning Strikes in Maryland, May 17, 2004$500,000 · 4 events
- Flash Flood and Hail in Iowa, May 17, 2004$180,000 · 1.75 in hail · 24 events
- Flash Flooding and Hail in Nebraska, May 17 to 18, 2004$420,000 · 0.88 in hail · 3 events
- Lightning Strike in Kansas, May 17, 2004$200,000 · 1 event
- Strong Wind in Kansas, May 17, 2004$100,000 · 60 kt wind · 5 events
- Hail and Damaging Winds in Texas, May 17, 2004$97,000 · 1.75 in hail · 5 events
- Hail in Michigan, May 17, 2004$80,000 · 1.75 in hail · 1 event
- Hail and Damaging Winds in Ohio, May 17, 2004$30,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398431.